Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS Birmingham, AL

February 22, 2005Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 22, 2005, 8:13 PM CST for Dallas County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 8:13 PM CST (02:13 UTC)
Expired
Feb 22, 2005, 9:00 PM CST
In force
47 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 119 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 230213
SVRBMX
ALC047-230300-
/O.NEW.KBMX.SV.W.0030.050223T0214Z-050223T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
814 PM CST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DALLAS COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 900 PM CST

* AT 810 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF MINTER...OR ABOUT 20 MILES
  SOUTH OF SELMA...AND MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN DALLAS COUNTY AT 830 PM CST

LAT...LON 3210 8717 3211 8716 3218 8716 3219 8715
      3223 8715 3223 8692 3206 8692 3206 8717

$$
2 follow-up statements
000 
WWUS54 KBMX 230231
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 PM CST TUE FEB 22 2005

ALC047-230300-
/O.CON.KBMX.SV.W.0030.000000T0000Z-050223T0300Z/
DALLAS AL-
831 PM CST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CST FOR SOUTH
CENTRAL DALLAS COUNTY...

AT 830 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO 
QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF 
MINTER...OR ABOUT 18 MILES SOUTH OF SELMA...MOVING NORTHEAST AT 5 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN DALLAS COUNTY AT 830 PM CST

LAT...LON 3210 8717 3211 8716 3218 8716 3219 8715
      3223 8715 3223 8692 3206 8692 3206 8717

$$
000 
WWUS54 KBMX 230237
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CST TUE FEB 22 2005

ALC047-230247-
/O.CAN.KBMX.SV.W.0030.000000T0000Z-050223T0300Z/
DALLAS AL-
837 PM CST TUE FEB 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DALLAS COUNTY IS
CANCELLED...
THE STORM HAS WEAKEN AND WILL MOVE OUT OF THE COUNTY.

LAT...LON 3210 8717 3211 8716 3218 8716 3219 8715
      3223 8715 3223 8692 3206 8692 3206 8717

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:15 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Feb 22, 3:15 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CST TUE FEB 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
MAIN SHORT TERM CONCERN WILL BE RAIN CHANCES OVER THE NEXT 48
HOURS.

AT 3PM...ISOLATED STORMS, SOME STRONG TO SEVERE, HAVE BEGUN TO
FIRE ACROSS EAST AND CENTRAL ALABAMA.  THE MAIN THREAT THIS
AFTERNOON AND TONIGHT WILL BE HAIL.  THESE STORMS ARE FIRING
ALONG THE MUCH ADVERTISED QUASI-STATIONARY BOUNDARY WHICH HAS
BEEN MEANDERING BETWEEN KEET AND KMGM ALL DAY.

FOR TONIGHT...DO NOT EXPECT MUCH IN THE WAY OF COVERAGE.
HOWEVER...DO EXPECT THIS SAME TREND OF AFTERNOON STORMS TO
CONTINUE THROUGH THE EVENING HOURS.  CLOUDS SHOULD BEGIN TO
INCREASE TONIGHT AND PATCHY DENSE FOG IS POSSIBLE ESPECIALLY SOUTH
OF THE BOUNDARY.

WEDNESDAY...THE BOUNDARY SHOULD BEGIN TO MOVE NORTHWARD ALLOWING A
COMPLEX OF SHOWERS AND THUNDERSTORMS TO SPREAD EAST.  THE MAIN
ACTION SHOULD BE LATE AFTERNOON AND LAST THROUGH THE EVENING AND
OVERNIGHT HOURS.  ALTHOUGH IT SEEMS THAT THE GFS IS EXPERIENCING
SOME CONVECTIVE FEEDBACK PROBLEMS...THE NAM/UKMET/GEM ALL AGREE
THAT A COMPLEX OF THUNDERSTORMS WILL INVADE THE AREA WEDNESDAY
EVENING AND NIGHT.  THE NGM IS THE ONLY OUTLIER MODEL SO DECIDED
TO DISCOUNT IT.  SO FEEL PRETTY CONFIDENT ABOUT CATEGORICAL POPS FOR
THE AREA.

COLD FRONT SHOULD PUSH THROUGH MOST THE AREA ON THURSDAY BRINGING
COOLER AND DRIER AIR TO THE AREA.  DECIDED TO KEEP A SLIGHT CHANCE
OF POPS OVER THE SOUTHEAST SECTIONS OF THE AREA AS MOISTURE WILL
HANG AROUND UNTIL SURFACE HIGH PRESSURE BUILDS INTO THE AREA.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...UPPER LEVEL PATTERN
CHANGES SIGNIFICANTLY ACROSS THE AREA AS AN UPPER LEVEL RIDGE WILL
RESIDE OVER THE WEST AND A TROUGH OVER THE EAST.  A CUT-OFF UPPER
LOW ACROSS THE SOUTHWEST U.S. WILL SLOWLY PROGRESS EASTWARD
AND BE THE NEXT WEATHER MAKER IN THE EXTENDED.

WET WEATHER WILL FINALLY BE OUT OF THE AREA THIS WEEKEND AS THE
ACTIVE WEATHER PATTERN SHIFTS TO OUR SOUTH.  TEMPERATURES WILL
BEGIN TO MODERATE TO MORE TYPICAL SEASONAL AVERAGES THIS WEEKEND.

BY THE START OF THE WORK WEEK...AS THE CUT OFF LOW MOVES EAST
MOISTURE WILL RETURN TO THE AREA.  RAIN CHANCES WILL BEGIN TO
INCREASE MONDAY AND TUESDAY UNTIL ANOTHER COLD FRONT PUSHES
THROUGH THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     44  62  42  53 /   0  70 100  50
ANNISTON    48  65  46  55 /  10  80 100  50
BIRMINGHAM  48  62  47  55 /   0 100 100  50
TUSCALOOSA  50  63  48  55 /  20 100  70  50
CALERA      50  63  48  55 /  20 100 100  50
AUBURN      50  67  48  58 /  30  90 100  60
MONTGOMERY  54  69  52  60 /  30 100 100  60
TROY        56  70  54  61 /  30  90 100  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KH/99
Hazardous weather outlook, Feb 22, 1:28 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CST TUE FEB 22 2005

ALZ011>015-017>050-231330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
128 PM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

A QUASI-STATIONARY FRONT WILL REMAIN DRAPED ACROSS CENTRAL ALABAMA
THIS AFTERNOON...ROUGHLY ALONG INTERSTATE 20 FROM TUSCALOOSA TO
ANNISTON.  A FEW STRONG STORMS ARE POSSIBLE CLOSE TO THIS BOUNDARY
THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE
HAIL UP TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THE QUASI-STATIONARY FRONT CONTINUES TO MEANDER ACROSS CENTRAL
ALABAMA ON WEDNESDAY. A FEW STRONG STORMS ARE POSSIBLE SOUTH OF A
LINE FROM LINDEN TO MONTGOMERY TO EUFAULA.

...SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING...
MAINLY ALONG AND SOUTH OF INTERSTATE 20.

In the hours before

Special weather statement, Feb 22, 6:14 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST TUE FEB 22 2005

ALZ039-230045-
MARENGO-
614 PM CST TUE FEB 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 645
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 611 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOUTH CENTRAL MARENGO COUNTY...MOVING SOUTHEAST AT
20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DIXON MILLS THROUGH
645 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Feb 22, 6:46 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             17 SE LINDEN            32.13N 87.59W
02/22/2005  2.00 INCH        WILCOX             AL   TRAINED SPOTTER

            5 MILES EAST OF DIXON MILLS

0620 PM     HAIL             17 S LINDEN             32.06N 87.79W
02/22/2005  1.00 INCH        MARENGO            AL   PUBLIC

            IN DIXONS MILLS

&&
Local storm report, Feb 22, 6:50 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             5 N WETUMPKA            32.62N 86.20W
02/22/2005  0.25 INCH        ELMORE             AL   EMERGENCY MNGR

&&
Special weather statement, Feb 22, 6:56 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CST TUE FEB 22 2005

ALZ038-230130-
CHAMBERS-
656 PM CST TUE FEB 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 730
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 651 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CUSSETA...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CUSSETA...LANETT AND
VALLEY THROUGH 730 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Feb 22, 7:19 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             LANETT                  32.87N 85.21W
02/22/2005  0.88 INCH        CHAMBERS           AL   PUBLIC

            NUMEROUS REPORTS OF DIME TO NICKEL SIZE HAIL IN LANETT AN
            VALLEY

&&
Special weather statement, Feb 22, 7:28 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CST TUE FEB 22 2005

ALZ042-230215-
LOWNDES-
728 PM CST TUE FEB 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 815
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 728 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 17 MILES WEST OF WHITE HALL...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL...
MOSSES...LOWNDESBORO AND HAYNEVILLE THROUGH 815 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:23 PM CSTSevere Thunderstorm WarningBMXMarengo22 min
Feb 22, 6:40 PM CSTSevere Thunderstorm WarningBMXDallas65 min
Feb 22, 7:06 PM CSTSevere Thunderstorm WarningBMXChambers24 min
Feb 22, 8:08 PM CSTSevere Thunderstorm WarningBMXLowndes52 min
Feb 22, 8:31 PM CSTSevere Thunderstorm WarningBMXMontgomery44 min
Feb 23, 3:05 PM CSTSevere Thunderstorm WarningBMXMacon40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.